Thunderstorm Wind, Hall
- When
- September 23, 8:38 PM CST
- Where
- Hall County, (Gri)grand Is Rgnl A
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 40.970, -98.320
A thunderstorm produced an isolated, solitary severe wind gust on this Wednesday evening. A mesoscale convective vortex formed from thunderstorms over western Kansas and southwest Nebraska the prior night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A thunderstorm produced an isolated, solitary severe wind gust on this Wednesday evening. A mesoscale convective vortex formed from thunderstorms over western Kansas and southwest Nebraska the prior night. This vortex headed northeast into the Nebraska Sandhills during the day. New thunderstorms developed in the sunshine in the southwest quadrant of this vortex. They expanded and marched across most of south central Nebraska, north of Interstate 80. One of these storms produced a highly localized wind gust of 67 MPH at the Central Nebraska Regional Airport in Grand Island around mid-evening. A row of plastic jersey barriers was blown over at the airport, but it was unknown if they were weighted down.
A modified continental polar air mass encompassed the United States east of the Rockies, with high pressure over eastern Canada. By late afternoon, the lee-side trough did migrate east into central Nebraska. Aloft, the Westerlies were displaced far to the north, over southern Canada. A weak trough was over Wyoming and Colorado. Temperatures were in the lower 70s and dewpoints were in the lower 60s as the storm approached Grand Island; temperatures remained cool all day under extensive cloud cover with scattered showers. MUCAPE was just under 500 J/kg and deep layer shear was around 25 knots. So, conditions were not very favorable for severe thunderstorms, but this storm still produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 4:56 PM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 556 PM CDT WED SEP 23 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 324 PM CDT WED SEP 23 2015 ALOFT: THE MAIN BAND OF WESTERLIES WAS FLAT/QUASI-ZONAL AND FAR TO THE N FROM THE PAC NW ACROSS SRN CANADA. A SUBTROPICAL HIGH WAS OVER MEX. A TROF WAS IN BETWEEN FROM WRN NEB DOWN INTO CO/NM WITH MULTIPLE EMBEDDED VORT MAXIMA. THE ONE THAT WILL AFFECT THE FCST AREA WAS OVER WRN NEB. WHILE THIS VORT MAX/COMPACT UPR LOW HAS BEEN PROGRESSIVE...IT IS HEADING INTO LESS STEERING FLOW. MODELS ARE IN GOOD AGREEMENT ON CONTD NE MOVEMENT THRU 00Z TO NEAR THE SD/NEB BORDER. THEN THE ENERGY BIFURCATES TONIGHT WITH SOME HEADING INTO MN/IA TOMORROW AND SOME HEADING SE INTO ERN NEB. SURFACE: A FRONT EXTENDED FROM THE GREAT LAKES ACROSS MN-SD-WY. A WEAK LOW WILL EJECT OUT OF CO INTO THE SANDHILLS TONIGHT. THE FRONT WILL SURGE S THRU THE FCST AREA IN ITS WAKE AS THE LOW THEN SAGS INTO SE NEB. NOT EXACTLY SURE HOW PRECIP WILL EVOLVE THIS AFTERNOON/TONIGHT. IT'S COMPLEX. SUBSTANTIAL CLOUD COVER HAS LIMITING HEATING TODAY. HOWEVER...SCT SHWRS WITH SOME EMBEDDED THUNDER SHOULD DEVELOP THRU THIN SPOTS IN THE MID-HIGH CLOUDS. CONDITIONS WILL BE FAVORABLE FOR RENEWED SHWRS WITH POSSIBLE THUNDER AHEAD OF THE TROF AXIS WITHIN THE WAA ASSOCIATED WITH THE LOW-LVL JET. OVERALL...EXPECT THE MAIN THREAT OF RAIN TO SHIFT INTO THE E HALF OF THE FCST AREA TONIGHT INTO TOMORROW...WITH A DECREASING THREAT OVER THE W HALF. TONIGHT: PERIODS OF SHWRS AND WITH SOME EMBEDDED TSTMS. THUNDER SHOULD BE VERY LIMITED. CAPE PROFILES WILL BE THIN. SO UPDRAFT STRENGTH WILL ONLY BE MARGINAL FOR THUNDER. THERE IS POTENTIAL FOR FOG WHERE CLOUDS CAN PART LONG ENOUGH. DWPT DEPRESSIONS ARE VERY LOW AT MID-AFTERNOON. PLAYED IT AS PATCHY FOG E OF HWY 183 WHERE HIGHER POPS EXIST ALONG WITH PRESUMABLY THICKER CLOUD COVER. W OF HWY 183 WENT WITH AREAS OF FOG (MORE WIDESPREAD) AS WINDS SHOULD DROP OFF IN THE COOL FRONTAL TROF. ANOTHER MILD NIGHT WITH LOWS MOSTLY IN THE LOW-MID 60S...10-15F ABOVE NORMAL FOR LATE SEP. THU: BELIEVE AREAS OF FOG WILL BE A PROBLEM TO START THE DAY. WORST CASE SCENARIO IS WE MAY NEED A DENSE FOG ADVISORY FOR PARTS OF THE FCST AREA. SHWRS COULD BE ON-GOING E OF HWY 183. SHOULD BE A FAIRLY CLOUDY DAY OVER MOST OF S-CNTRL NEB. BELIEVE A SOLID DECK OF STRATUS WILL MOVE IN FROM THE NW BEHIND THE FRONT. EROSION SHOULD OCCUR ON ITS FRINGES. SO SHOULD EVENTUALLY BE A RELATIVELY DECENT DAY FROM NEB HWY 136 DOWN INTO N-CNTRL KS. AS FOR PRECIP...THE W HALF OF THE FCST AREAS SHOULD BE DRY IN SUBSIDENCE BEHIND THE UPR TROF. THE E HALF...IF ANY SUN OCCURS... IT WILL ONLY RESULT IN MORE SHWRS WITH POSSIBLE THUNDER. HIGHS WILL BE ABOUT 5F COOLER THAN NORMAL WHERE IT REMAINS CLOUDY MOST OF THE DAY. OVER N-CNTRL KS...PROBABLY 3-5F ABOVE NORMAL. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 324 PM CDT WED SEP 23 2015 STARTING OFF THE LONG TERM PERIOD THURSDAY NIGHT INTO FRIDAY...THE MAIN STORY LIES WITH THE EFFECTS OF UPPER LEVEL LOW PRESSURE OVER THE CENTRAL PLAINS. THIS LOW GETS CUT OFF FROM THE MAIN FLOW AS RIDGING BUILDS IN THE WEST...WHILE LOW PRESSURE REMAINS IN PLACE OVER THE GULF CAST REGION. THROUGH THIS TIME FRAME...THIS DISTURBANCE BASICALLY MEANDERS AROUND THE AREA...WITH MODELS IN PRETTY GOOD AGREEMENT SHOWING IT FILLING A BIT WITH TIME...BECOMING MORE PHASED IN WITH THE MAIN UPPER LOW OVER THE SE. POPS REMAIN IN THE FORECAST THROUGH THE DAYTIME HOURS ON FRIDAY...WITH BETTER CHANCES ACROSS THE ERN HALF OF THE CWA... THOUGH WOULD EXPECT THE OVERALL COVERAGE TO DIMINISH WITH TIME. THERE CONTINUES TO BE THE POTENTIAL FOR THUNDERSTORMS WITH AT LEAST SOME INSTABILITY LINGERING AROUND THE AREA...BUT SHOULDNT BE ENOUGH AROUND TO HAVE MORE THAN AN ISOLATED THUNDER MENTION GOING. EXPECT THERE TO BE PLENTY OF CLOUD COVER AROUND...BUT WINDS WILL BE ON THE LIGHTER SIDE WITH A WEAKER SFC PATTERN SET UP ACROSS THE AREA. NOT LOOKING AT A NOTABLE DIFFERENCE IN THE AIRMASS...SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE HIGHS...WHICH ARE FORECAST IN THE MID 70S TO NEAR 80 DEGREES. LOOKING AT THE UPCOMING WEEKEND...NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST...WHICH REMAINS A DRY ONE. MODELS ARE IN GOOD AGREEMENT SHOWING THAT BY 12Z SATURDAY UPPER LEVEL NORTH/ NORTHEASTERLY FLOW HAS SET UP ACROSS THE CENTRAL PLAINS...AS THE MAIN RIDGE AXIS EXTENDS FROM THE CA/AZ/MEX AREA NORTH/ NORTHEASTWARD INTO THE WRN GREAT LAKES REGION...KEEPING ANY NOTABLE DISTURBANCES OUT OF THE AREA. AT THE SFC...SEEING A RETURN OF MORE SRLY WINDS AS A TROUGH OF LOW PRESSURE STARTS TO BECOME ORGANIZED OVER THE HIGH PLAINS. A BUMP UP IN TEMPS ALOFT BUILD BACK IN FROM THE WEST...WITH HIGHS BY SUNDAY BACK IN THE LOWER/MID 80S. AS WE GET INTO THE FIRST HALF OF THE NEXT WORK WEEK...CONFIDENCE IN THE FORECAST LOWERS...ESP TUES/WED. MODELS SHOWING MORE ZONAL FLOW MOVING BACK INTO THE REGION...AS THE UPPER LEVEL RIDGE AXIS BREAKS DOWN A BIT AND IS PUSHED JUST SOUTH OF THE CWA BY SHORTWAVE ENERGY WORKING EAST ACROSS CANADA AND A LOW PRESSURE SYSTEM MOVING INTO THE PAC NW. BIG QUESTION LIES WITH THE SOUTHWARD PROGRESS OF A FRONTAL BOUNDARY...AND ITS ACCOMPANYING PRECIPITATION CHANCES. AT THIS POINT...KEPT THE FORECAST DRY...WITH THE GENERAL IDEA THAT THE BETTER CHANCES WILL LIE ACROSS NRN PORTIONS OF NEB. IT WONT TAKE MUCH OF A SOUTHWARD SHIFT IN THE MODELS TO RESULT IN POPS NEEDING TO BE ADDED TO THE FORECAST. MADE NO CHANGES TO SUPERBLEND HIGHS...WHICH KEEP 70S/80S IN PLACE. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 544 PM CDT WED SEP 23 2015 THE MAIN CONCERN DURING THE TAF PERIOD WILL BE INTERMITTENT PERIODS OF RAIN SHOWERS AND POSSIBLE AN ISOLATED THUNDERSTORM. CIGS ARE EXPECTED TO LOWER THRU THE NIGHT AND CANNOT RULE OUT THE POTENTIAL FOR FOG DEVELOPMENT. A COLD FRONTAL BOUNDARY CROSSING THE TERMINALS WILL BRING A NORTHERLY WIND SHIFT THURSDAY AFTN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...ADP AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 320 PM CDT WED SEP 23 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 242030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 320 PM CDT WED SEP 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE. NO STRONG OR SEVERE STORMS WILL OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/ADP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT WED SEP 23 2015
NEZ072-240000-
GOSPER NE-
631 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER COUNTY UNTIL 700 PM CDT...
AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELWOOD...OR 18 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4044 9999 4044 9998 4050 9998 4069 9997
4068 9966 4043 9964 4040 9965 4040 9999
TIME...MOT...LOC 2330Z 245DEG 18KT 4052 9987
FAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 633 PM CDT WED SEP 23 2015 NEZ060-240000- DAWSON NE- 633 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL 700 PM CDT... AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COZAD...OR 15 MILES WEST OF LEXINGTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COZAD. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 218 AND 229. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4071 10017 4087 10015 4090 9989 4071 9985 TIME...MOT...LOC 2333Z 257DEG 16KT 4078 10003 FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 703 PM CDT WED SEP 23 2015 NEZ072-073-240045- GOSPER NE-PHELPS NE- 703 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND WESTERN PHELPS COUNTIES UNTIL 745 PM CDT... AT 703 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BERTRAND...OR 18 MILES WEST OF HOLDREGE...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BERTRAND...LOOMIS AND SMITHFIELD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4056 9984 4066 9948 4038 9942 4039 9984 TIME...MOT...LOC 0003Z 257DEG 17KT 4048 9973 FAY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT WED SEP 23 2015
NEZ060-072-240045-
GOSPER NE-DAWSON NE-
706 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DAWSON AND
NORTHEASTERN GOSPER COUNTIES UNTIL 745 PM CDT...
AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHNSON LAKE...OR 10 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 15
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 229 AND 240.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4080 10000 4080 9968 4060 9970 4061 9998
4070 9998 4070 10001
TIME...MOT...LOC 0006Z 273DEG 13KT 4071 9991
FAYThe Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599550.